(800) 973-1540

Is there an alternative to Seroquel?

4 answers | Last updated: Feb 26, 2014
beandsemom asked...
more
 

Answers
A
Ladislav Volicer, M.D., Ph.D., is recognized as an international expert on advanced dementia care. He is a courtesy full professor at the School of...
71% helpful

Seroquel and Haldol belong to the class of medications called antipsychotics. All these medications can cause stupor if they are used in high doses. It would be preferable to treat See also:
The Stages of Alzheimer's: What to Expect

See all 923 questions about Alzheimer's and Other Dementias
his possible depression by higher doses of Zoloft (50 mg is a minimal starting dose) and if necessary potentiate the effect of Zoloft by administration of Abilify. Abilify is also an antipsychotics but it was recently approved for combination with antipsychotics and is probably the least likely to cause sedation.

"Hollering" at night may be caused by a lack of activities during the day that would keep him from napping. He would benefit from being on an Alzheimer unit that would have an appropriate activity program.

 

More Answers
50% helpful
yanadevi answered...

My mother (86 is in mid-stage Alz, still living in an assisted-living situation and has been maintaining pretty well with a combination of Effexor and Zyprexa for a couple of years now. Her MD, a senior cognitive specialist, tells us that the anti-psychotic regimen normally tapers off as the disease progresses so that might be something to inquire about if your father actually needs it. (these are very expensive meds!) Yes, I'm sure the Zyprexa (olanzapine) makes her a tad "groggy" but it has helped control her delusional episodes so that she can continue to live in where she is. (We are planning to taper her and see if she still needs it.) A note on Effexor (venlafaxine): while it is an effective anti-depressant for many, it can be difficult to discontinue without some very unpleasant side effects - something to keep in mind if "switching" anti-depressants. Hope this is helpful info and good luck with finding a better protocol for your father.

 

yanadevi answered...

My mother (86) is in mid-stage Alz, still living in an assisted-living situation and has been maintaining pretty well with a combination of Effexor and Zyprexa for a couple of years now. Her MD, a senior cognitive specialist, tells us that the anti-psychotic regimen normally tapers off as the disease progresses so that might be something to inquire about if your father actually needs it. (these are very expensive meds!) Yes, I'm sure the Zyprexa (olanzapine) makes her a tad "groggy" but it has helped control her delusional episodes so that she can continue to live in where she is. (We are planning to taper her and see if she still needs it.) A note on Effexor (venlafaxine): while it is an effective anti-depressant for many, it can be difficult to discontinue without some very unpleasant side effects - something to keep in mind if "switching" anti-depressants. Hope this is helpful info and good luck with finding a better protocol for your father.

 

Starling answered...

How is your dad now? This is most similar to my dad, 86 years old, dementia and spinal stenosis with recent mild heart attack at which time the spinal stenosis progressed from walking to not walking, now at home bedridden past month since discharge with hospice. Dad doing great with heart rate meds now on mend. However, wanted to know if you dad recovered at all with spinal stenosis, so much pain and not moving. Once had seroquel as an option for night talking as pain narcotics are a problem but never used Seroquel and dad stopped talking at night on his own after short episodes, less than three nights. I think the spinal compression caused a lot of damage also had blood infection but now recovered and doing well but cannot sit up or get out of bed. I took FML to be home and it is helping him with recovery. Really hope to have him sit up and get in a wheelchair. Spinal stenosis is a horrendous problem. I think he can get better.

 

 
Ask a question Ask a question | Add an answer Add an answer